Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2018, 12:44 AM CDT for Barton County, Rice County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 12:44 AM CDT (05:44 UTC)
- Expired
- May 25, 2018, 1:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barton County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 12:58 AM CDT | HAIL 0.88 | 1 E Great Bend, KS | |
| May 25, 1:00 AM CDT | TSTM WND GST 50 | Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
243 WUUS53 KICT 250544 SVRICT KSC009-159-250645- /O.NEW.KICT.SV.W.0095.180525T0544Z-180525T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1244 AM CDT FRI MAY 25 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northwestern Rice County in central Kansas... Southeastern Barton County in central Kansas... * Until 145 AM CDT * At 1244 AM CDT, a severe thunderstorm was located near Great Bend, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Great Bend, Lyons, Hoisington, Ellinwood, Claflin, Chase, Bushton, Geneseo, Raymond, Frederick, Great Bend Airport, Cheyenne Bottoms and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3853 9886 3852 9813 3826 9815 3826 9891 TIME...MOT...LOC 0544Z 272DEG 33KT 3842 9881 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
3 follow-up statements
547 WWUS53 KICT 250602 SVSICT Severe Weather Statement National Weather Service Wichita KS 102 AM CDT FRI MAY 25 2018 KSC009-159-250645- /O.CON.KICT.SV.W.0095.000000T0000Z-180525T0645Z/ Rice KS-Barton KS- 102 AM CDT FRI MAY 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHWESTERN RICE AND SOUTHEASTERN BARTON COUNTIES... At 102 AM CDT, a severe thunderstorm was located just west of Ellinwood, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Great Bend, Lyons, Hoisington, Ellinwood, Claflin, Chase, Bushton, Geneseo, Raymond, Frederick, Cheyenne Bottoms and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3852 9813 3826 9815 3826 9883 3853 9878 TIME...MOT...LOC 0602Z 271DEG 31KT 3838 9862 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
969 WWUS53 KICT 250620 SVSICT Severe Weather Statement National Weather Service Wichita KS 120 AM CDT FRI MAY 25 2018 KSC009-159-250645- /O.CON.KICT.SV.W.0095.000000T0000Z-180525T0645Z/ Rice KS-Barton KS- 120 AM CDT FRI MAY 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHWESTERN RICE AND SOUTHEASTERN BARTON COUNTIES... At 119 AM CDT, a severe thunderstorm was located near Ellinwood, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lyons, Ellinwood, Claflin, Chase, Bushton, Geneseo, Raymond, Frederick and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3852 9813 3826 9815 3826 9859 3853 9855 TIME...MOT...LOC 0619Z 275DEG 28KT 3835 9847 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
961
WWUS53 KICT 250643
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
143 AM CDT FRI MAY 25 2018
KSC009-159-250653-
/O.EXP.KICT.SV.W.0095.000000T0000Z-180525T0645Z/
Rice KS-Barton KS-
143 AM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE AND
SOUTHEASTERN BARTON COUNTIES WILL EXPIRE AT 145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3852 9813 3826 9815 3826 9859 3853 9855
TIME...MOT...LOC 0643Z 272DEG 33KT 3834 9819
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:54 PM CDT, 50 minutes earlier.
Area forecast discussion, May 24, 11:54 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1154 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Sunday night) Issued at 253 PM CDT Thu May 24 2018 Tonight-Friday morning: Convection this evening is complicated by MCV moving across forecast area at this time. Anticipate that storms associated with MCV will persist into the evening in southeast KS. Storms in western KS will eventually work into central KS but weaken. Best chance/coverage of storms by late night/early Friday will be NE of area in the better moisture transport/baroclinic zone. However moisture axis and weak moisture transport lingers across most of forecast area, and suspect there will be isolated showers/ thunderstorm sprinkled across the entire at daybreak. Virtually all models increase precipitation chances in southeast KS during the morning which then linger into the afternoon. Friday afternoon-Friday evening: Highs on Friday should be suppressed by lingering precipitation and clouds/while far western sections are warmer duration to increased insolation. Anticipating storms will linger/expand Friday afternoon with potential boundary across the area. Strong- severe storms are possible, but this would require clearing and heating to develop instability and not sure if that will happen. A weak boundary or two is probable, but location is problematic to focus chances for rain. Saturday-Sunday: Stray afternoon storms possible on Saturday in southeast KS, otherwise dry and warmer conditions are expected as upper ridge moves across the area. Heat indices should stay out of the triple digits, although mid-upper 90s are probable. -Howerton .LONG TERM...(Monday through Thursday) Issued at 253 PM CDT Thu May 24 2018 Western trough shifts east and weakens this period. With mainly weak and diffluent upper flow, will have multiple chances for western KS storms to and drift into the area. In addition, low level moisture will remain in place for much of this period, so isolated storms also possible in peak heating, especially in southeast KS. Temperatures could trend warmer with subsequent updates, but low level moisture could also suppress maxes and initialization grids looked reasonable for a first guess. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1146 PM CDT Thu May 24 2018 Main concern will be convective trends overnight. Cluster of storms that developed over northwest KS has tracked into central KS and is continuing to track east and shows no signs of stopping. KSLN looks to be the next site impacted with 40-50mb winds and heavy rain. Confidence in storms affecting other sites are much lower, so will run with a VCTS for now. If this area holds together it would make it into southeast KS by around 10-11z, and KICT after 08z. After this activity pushes east, not very confident we'll see much in the way of storms as we get into some subsidence. The exception maybe any outflow boundaries that are floating around. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 89 67 95 / 20 20 20 0 Hutchinson 66 92 65 95 / 20 20 20 0 Newton 66 88 66 95 / 20 20 20 0 ElDorado 64 86 66 92 / 30 20 20 10 Winfield-KWLD 67 85 66 93 / 20 30 20 10 Russell 65 93 63 95 / 50 20 10 0 Great Bend 64 92 63 94 / 50 20 10 0 Salina 67 94 66 97 / 40 20 10 0 McPherson 66 92 65 96 / 30 20 20 0 Coffeyville 67 83 67 91 / 50 40 30 20 Chanute 65 82 66 91 / 50 30 30 20 Iola 65 82 66 91 / 50 20 30 20 Parsons-KPPF 66 83 67 91 / 50 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...RBL
Hazardous weather outlook, May 24, 8:21 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 821 PM CDT Thu May 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 821 PM CDT Thu May 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will linger into this evening for southeast Kansas. Brief heavy rain and gusty winds are expected with the stronger storms. Storms that develop over western Kansas will move east into central Kansas later tonight. There is a small chance that these will be severe, mainly across Russell and Barton counties. The threat would be damaging winds. Storms could continue to develop and move across the remainder of the area through daybreak, most likely west of I-35. Locally heavy rain and isolated wind gusts to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will likely linger well into Friday over mainly southern and southeast Kansas. Isolated storms are also possible Saturday afternoon in southeast Kansas, and Sunday evening in central Kansas. A few strong storms are likely and an isolated severe storm is possible. Heavy rain and gusty winds are the primary threat. There will also be periodic chances for storms from late Monday night through Wednesday. While widespread severe weather is not expected, a handful of strong to severe storms remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Special weather statement, May 24, 11:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 PM CDT THU MAY 24 2018
KSZ032-033-047-048-050-250500-
Ellsworth KS-Rice KS-Russell KS-Lincoln KS-Barton KS-
1128 PM CDT THU MAY 24 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northwestern Rice County in central Kansas...
Southeastern Russell County in central Kansas...
Lincoln County in central Kansas...
Barton County in central Kansas...
* Until midnight CDT
* At 1125 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from 7 miles north of Sylvan Grove to 5 miles
northwest of Great Bend...and moving east at 30 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Great Bend, Ellsworth, Hoisington, Ellinwood, Wilson, Claflin,
Kanopolis, Lincoln, Chase, Holyrood, Bushton, Sylvan Grove,
Geneseo, Dorrance, Beverly, Lorraine, Barnard, Susank, Frederick
and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 9841 3920 9793 3888 9793 3830 9828
3830 9903
TIME...MOT...LOC 0428Z 261DEG 39KT 3912 9838 3843 9887
VAUGHANLocal storm report, May 24, 11:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND GST ELLSWORTH 38.74N 98.23W
05/24/2018 M48 MPH Ellsworth KS AWOS
&&
RBLSpecial weather statement, May 24, 11:59 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Wichita KS 1159 PM CDT THU MAY 24 2018 KSZ047>051-250530- Ellsworth KS-Rice KS-McPherson KS-Barton KS-Saline KS- 1159 PM CDT THU MAY 24 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Ellsworth County in central Kansas... Northern Rice County in central Kansas... Northwestern McPherson County in central Kansas... East central Barton County in central Kansas... Southwestern Saline County in central Kansas... * Until 1230 AM CDT * At 1154 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 9 miles northeast of Kanopolis to 5 miles south of Claflin...and moving east at 35 mph. Isolated hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Lyons, Ellsworth, Ellinwood, Claflin, Kanopolis, Marquette, Little River, Holyrood, Bushton, Geneseo, Brookville, Lorraine, Windom, Falun, Frederick, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3887 9765 3836 9793 3836 9873 3887 9820 TIME...MOT...LOC 0457Z 248DEG 56KT 3883 9805 3844 9855 VAUGHAN
Special weather statement, May 25, 12:16 AM CDT, 28 minutes before
Special Weather Statement National Weather Service Wichita KS 1216 AM CDT FRI MAY 25 2018 KSZ032-047-250545- Russell KS-Barton KS- 1216 AM CDT FRI MAY 25 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... Northwestern Barton County in central Kansas... * Until 1245 AM CDT * At 1214 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 6 miles south of Milberger to near Timken...and moving east at 30 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Albert, Olmitz, Milberger, Galatia and Susank. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3882 9871 3840 9882 3833 9903 3875 9904 TIME...MOT...LOC 0516Z 253DEG 32KT 3863 9896 3842 9916 LAWSON
Special weather statement, May 25, 12:26 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT FRI MAY 25 2018
KSZ049>052-250600-
Rice KS-McPherson KS-Marion KS-Saline KS-
1226 AM CDT FRI MAY 25 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Rice County in central Kansas...
McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
Saline County in central Kansas...
* Until 100 AM CDT
* At 1223 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
north of Salina to Windom...and moving east at 40 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Salina, Mcpherson, Lindsborg, Hillsboro, Moundridge, Inman, Galva,
Canton, Marquette, Goessel, Assaria, Gypsum, Smolan, Ramona,
Lehigh, Windom, New Cambria, Durham, Tampa and Falun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 9738 3861 9737 3861 9705 3817 9730
3818 9805 3896 9773
TIME...MOT...LOC 0525Z 284DEG 34KT 3889 9762 3839 9790
LAWSONLocal storm report, May 25, 12:30 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 7 SW WESTFALL 38.84N 98.07W
05/24/2018 M51 MPH ELLSWORTH KS MESONET
MESONET STATION K5ELW, 7 SW WESTFALL.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:15 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 30 min |
| May 24, 7:26 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| May 24, 7:47 PM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 28 min |
| May 24, 8:00 PM CDT | Special Weather Statement | ICT | Allen | 30 min |
| May 24, 8:16 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 29 min |
| May 24, 8:32 PM CDT | Special Weather Statement | ICT | Allen | 28 min |
| May 24, 8:45 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 30 min |
| May 24, 8:59 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| May 24, 10:24 PM CDT | Special Weather Statement | ICT | Barton, Russell | 36 min |
| May 24, 10:31 PM CDT | Special Weather Statement | ICT | Labette | 29 min |
| May 24, 10:44 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 5 hr |
| May 24, 10:56 PM CDT | Special Weather Statement | ICT | Barton, Lincoln, Russell | 34 min |
| May 24, 11:28 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln | 32 min |
| May 24, 11:59 PM CDT | Special Weather Statement | ICT | Ellsworth | 31 min |
| May 25, 12:16 AM CDT | Special Weather Statement | ICT | Barton | 29 min |
| May 25, 12:26 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 34 min |
| May 25, 1:44 AM CDT | Special Weather Statement | ICT | Barton | 31 min |
| May 25, 1:46 AM CDT | Special Weather Statement | ICT | Reno, Rice | 29 min |
| May 25, 2:06 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Russell | 5 hr |
| May 25, 2:12 AM CDT | Special Weather Statement | ICT | Reno | 33 min |
| May 25, 2:22 AM CDT | Special Weather Statement | ICT | Ellsworth | 23 min |
| May 25, 2:42 AM CDT | Special Weather Statement | ICT | Harvey | 33 min |
| May 25, 6:38 AM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| May 25, 7:01 AM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Rice | 3 hr |
| May 25, 7:18 AM CDT | Special Weather Statement | ICT | Harvey | 27 min |
| May 25, 9:48 AM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.